MDJunction - People Helping People
 
Ask a Question
05/04/2009 02:45 PM

Medicine Nightmares

JBeesmom
JBeesmom  
Posts: 64
Member

Hi Everyone. My daughter has tried practically every pain medication there is out there. 99% of them have had no effect on her pain and some of them she has had an adverse reaction to. Yesterday, in desperation to relieve the pain, I gave my daughter a pain med that she hadn't used in a couple of months- Percocet. When she had taken it before it made her itchy so someone suggested that she take it with Benadryl and that's what we did yesterday morning. It helped the pain very slightly but since there is nothing else, in the evening I gave it to her again with the Benadryl and about an hour later she couldn't breathe. I had to give her an Epipen and called the paramedics. Of course we wound up in the hospital and didn't get home until 4am. It was a very scary thing to have happen.

I called the physiatrist this morning and he told me that he really can't see having her take any pain medication at this point. He feels that the opiates (??) aren't helping and my daughter is too allergic to many of them. He told me to give her Flexeril (up to 30mg per day) and that would be all he would recommend. She had taken Flexeril before and it provided basically no relief. She is currently taking Lyrica (300mg) and she just started taking Cymbalta (30mg) which will eventually replace the Lyrica. The doctor put me in touch with a hospital that has in-patient and out-patient pain management and I spoke with them and I am waiting to get an appointment for an evaluation. They have a center that does all aspects of pain management including behavioral therapy, which the doctor feels she needs. The doctor really has given up on medication.

So at this point I feel like we have kind of been left with very little hope (medication wise) and I'm not sure how we are going to handle the pain.

She still is going for physical therapy which doesn't seem to help too much either.

Has anyone else had these type of problems where there is no pain medication that has relieved the pain? Thanks!

Cindy

Reply

05/05/2009 07:32 AM
Lazy1
Lazy1  
Posts: 2771
Senior Member

I am going through that same problem right now. I have nerve pain and nothing seems to relieve it. I have tried Neurontin, Cymbalta with bad side effects. I'm taking Lyrica right now and am starting to see side effects, but no relief. Most pain meds put me to sleep, which is fine at night, but I need to be alert during the day. I have children to take care of. Good luck and keep us posted. Not only do I want to know what is going on with you, but your story will help others.

05/05/2009 02:19 PM
JBeesmom
JBeesmom  
Posts: 64
Member

Hi Lazy1. What were your side effects with Cymbalta and Neurontin? Also what dose & side effects are you starting to see with Lyrica? I know it is so difficult to get through the day when you are in pain and have to care for the kids. At least the pain meds help you to sleep so you can get rest at night.

I now have an appointment for my daughter with the hospital for an in-patient evaluation. They have a program that is set up for( I think) 18 days where they give you comprehensive treatment for pain. So we'll see what happens...

Cindy

Post edited by: JBeesmom, at: 05/05/2009 02:20 PM


05/07/2009 06:19 PM
sleepwalking
sleepwalking  
Posts: 654
Member

I am very alarmed to read your message. She obviously had an allergic reaction to the percocet and the benedryl may have saved her. Hives and trouble breathing are the first signs of a reaction.

Now I will briefly tell you of my allergic reaction to Voltarin which is just another pain med given to me for the severe neuropathy pain. The reaction was so severe that it scrambled my brains and I was unable to help myself. I guess I called my daughter and told her something was wrong (although I don't remember doing it) and she came over to keep an eye on me. We were playing in the kiddie pool in the backyard cause it was about 100 degrees out and when I started seeing purple bees she told me she needed to take me to the ER. I told her I was not going until I took a shower because I was all sweaty and when I was in the shower I had a grand mal seizure.

The doctor who treated me in the ER decided without any background information and without talking to my PCP that I must have an opiate abuse problem and after 5 days in the hospital they put me in the psyche ward and then made me go through 2 weeks of drug treatment. I had no idea what was going on. A couple of months later I developed some pictures on my camera and saw that I had taken pictures of myself covered in hives from head to toe. I don't remember taking them, but on an unconscious level I guess I knew something wasn't right. I was beyond hives when I finally got in touch with my daughter.

The thing about this terrible incident is that now this is permanently on my record as drug abuser, even though we know for sure that it was caused by Voltarin. And now that my disability hearing is coming up, drug abuse is the only thing my attorney wants to talk about and it is pissing me off.

The other thing is after this allergic reaction they took away my pain and sleep meds and I was left with nothing but an antideppressant that hurt me worse than it helped me.

You need to take charge and make sure this doesn't happen to her and that you are not railroaded by this inadequate, inept, medical system that we have.


05/07/2009 06:31 PM
mammy
mammy  
Posts: 7217
VIP Member

Very scary, I'm so sorry you had to go through that.I will keep both of you in my prayers, please keep us posted. I'm sorry I can't be of more help or any help for that matter but I do know how scary that is. My husband had an allergic reaction to percocet and he almost died. His b/p suddenly dropped and his heart stopped. It was the scariest thing. Best of luck to you finding something to help your daughter.

Connie


05/07/2009 06:46 PM
JBeesmom
JBeesmom  
Posts: 64
Member

Hi Sleepwalking. Thanks for sharing your story. What a horrible thing to have happen to you. I can't imagine what it must have felt like to be accused of being a drug abuser and to be placed in drug treatment. I hope that things work out well with you regarding your disability hearing. Remember that your attorney works for you and if he/she is not handling your case properly then by all means get another attorney.

I know that some medications can have adverse reactions like hallucinations, hives, breathing problems, etc. I'm not familiar with Voltarin but I'm going to investigate it. My daughter never had hives with the Percocet- the only pre-cursor to her reaction was itchy skin. It was a very scary thing to witness your child not being able to breathe.

Thanks for the advice and I hope that things improve for your real soon!

Cindy

Post edited by: JBeesmom, at: 05/07/2009 06:48 PM


05/07/2009 07:02 PM
bc1028
bc1028  
Posts: 3383
Senior Member

It is very hard to get a med that is working for you, I know that it is very scary for your child have a reaction like that. I hope that you get the correct rx given to her. Is that the only md that gives her meds? I think that maybe you need to talk to another one and see if together they can come up with something.

05/07/2009 07:51 PM
hopefull1
hopefull1  
Posts: 1965
VIP Member

Hi Cindy, I am sorry your daughter is having reactions to pain meds. I have reactions to most pain meds not because I am allergic to opiates but because I am allergic to the tylenol/acetaminephin they put with the opiate. I ended up in the er about 3-4 times before they figured it out. I don't get the hives beforehand but my lips get really large like Angelina Jolie. It's funny after the fact. Good luck to you all!

05/08/2009 12:46 PM
JBeesmom
JBeesmom  
Posts: 64
Member

Hi BC and Hopefull- thanks for your input. At the present time the only doctor giving her pain meds is the physiatrist who told me that they don't know what else to prescribe. The rheum. just gave her an anti-inflammatory that does absolutely nothing. As far as an allergic reaction- I know that some people are allergic to tylenol or advil but those are meds that my daughter is not allergic to those. When my daughter gets allergic to a med. initially she doesn't get hives either. Her throat closes up or she gets itchy.

Cindy


05/08/2009 04:41 PM
bc1028
bc1028  
Posts: 3383
Senior Member

Cindy, I wish I knew what to do for you and your child. I know it is hard to watch your child in pain and not be able to do anything for him or her. Please let us know how things go I truly feel for you both and I hope that things work out for you.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved